Results 1 to 6 of 6
Good benefits vs. side effects
  1. #1
    Henry R is offline New Member
    Join Date
    May 2008
    Posts
    6

    Default Good benefits vs. side effects

    I have been taking Paxil for a few months now at a psychologist's advise (she advised it to relax me so it would help me sleep better - not for depression). I take about 25 mgs, but have taken various dosages with similar results. I have taken it at night and also tried it a few times in the mornings. I am in my late 50's.

    The Paxil does help me feel better, more upbeat, friendlier and less concerned with the opinion of others. My shrink is very happy about this. But it also has bad side effects for me. Insomnia, weight gain (10 pounds this year, which is a tremendous amount for me, because I usually never gain weight). There is also reduced sex drive. My family doctor advised 3mgs of Lunesta to overcome the insomnia, and it is helping. I plan to take Lunesta a couple of times a week. I have previously had insomnia, but Paxil made it worse. I am still taking Paxil at night.

    I looked up Paxil in the Internet and it did say that changes in weight, insomnia and reduced sex drive are all possible side effects. My question is this:

    How does one decide if the positive affects of a drug overcome the bad side effects. Or, how does one decide that the bad side affects are enough to stop taking the drug? Does feeling better in a number of areas overcome the side effects of insomnia, weight gain and lower sex drive? I find this to be a difficult decision and would welcome advice. Or, how do I decide?

  2. #2
    Robert_325 is offline Retired
    Join Date
    Jul 2007
    Location
    Texas
    Posts
    16,689

    Default

    Quote Originally Posted by Henry R View Post
    I have been taking Paxil for a few months now at a psychologist's advise (she advised it to relax me so it would help me sleep better - not for depression). I take about 25 mgs, but have taken various dosages with similar results. I have taken it at night and also tried it a few times in the mornings. I am in my late 50's.

    The Paxil does help me feel better, more upbeat, friendlier and less concerned with the opinion of others. My shrink is very happy about this. But it also has bad side effects for me. Insomnia, weight gain (10 pounds this year, which is a tremendous amount for me, because I usually never gain weight). There is also reduced sex drive. My family doctor advised 3mgs of Lunesta to overcome the insomnia, and it is helping. I plan to take Lunesta a couple of times a week. I have previously had insomnia, but Paxil made it worse. I am still taking Paxil at night.

    I looked up Paxil in the Internet and it did say that changes in weight, insomnia and reduced sex drive are all possible side effects. My question is this:

    How does one decide if the positive affects of a drug overcome the bad side effects. Or, how does one decide that the bad side affects are enough to stop taking the drug? Does feeling better in a number of areas overcome the side effects of insomnia, weight gain and lower sex drive? I find this to be a difficult decision and would welcome advice. Or, how do I decide?

    You are asking the main question that most all people ask about any medication with side effects. I know that when drs prescribed SSRIs (Selective Serotonin Reuptake Inhibitors) or anti-depressants for me, I also experienced weight gain, insomnia and NO sex drive. And I tried several of them. That was enough for me to say BS. I stopped taking them. But it's a question about quality of life for YOU. Only you and your dr can decide what is best for you and if the negatives outweigh the positives or vice versa. If you go bonkers without them, then you should possibly just switch to another SSRI. There are lots of them and some affect us less adversely than others. But you and your dr have to make this decision together taking all things into account. No one should try to do that for you. Good luck.

  3. #3
    Henry R is offline New Member
    Join Date
    May 2008
    Posts
    6

    Default Best way to withdraw from Paxil?

    Thanks for the response. I think I will stop taking Paxil. What is the best way to withdraw? I know I can't go cold turkey. I had been taking 20-25 mg per day. I think to stop I will now take 20 mg everyday for a week. Then 15mg everyday for a week. Then 10 mg everyday for a week. Then 5mg every day for a week. Then 2.5 mg everyday for a week. Then I will stop taking them. Is this the best way?

  4. #4
    Robert_325 is offline Retired
    Join Date
    Jul 2007
    Location
    Texas
    Posts
    16,689

    Default

    Quote Originally Posted by Henry R View Post
    Thanks for the response. I think I will stop taking Paxil. What is the best way to withdraw? I know I can't go cold turkey. I had been taking 20-25 mg per day. I think to stop I will now take 20 mg everyday for a week. Then 15mg everyday for a week. Then 10 mg everyday for a week. Then 5mg every day for a week. Then 2.5 mg everyday for a week. Then I will stop taking them. Is this the best way?

    Henry ... if you were stopping opiates or benzos I would have no problem making specific suggestions. Anti-depressants are different. I don't think it's prudent for an observer to tell you how fast to reduce, nor is it prudent for you to make that decision on your own. I have seen people have bad experiences stopping anti-depressants the wrong way. I think you should be getting advice from your dr when you do this. That's just me. You would probably be okay doing it like you proposed, but I sure wouldn't want to suggest to you to go for it and you have an adverse reaction. I would advise you to at least call the dr and talk to the nurse. Tell them what you have decided to do. See what they say. It's certainly your decision to make to stop taking the Paxil. And I think Paxil and similar meds are often the most over-prescribed meds there are. I'm glad you are stopping them, especially if you weren't even diagnosed with depression. This is kind of what I mean about prescribing a serious medication for off-label reasons. Sometimes drs are a little too relaxed with meds. I just think you should let the dr's office know what you are doing so they know and can possibly suggest the best way for you to do it. We are all different. There could be something in your records the dr knows that me or someone else would not be aware of. You should include the dr in this process I think. Just trying to look out for your best interests. Stay in touch and let us know it goes. Good luck.

    CHECK YOUR LUNESTA POST HENRY. THIS IS KIND OF WIERD. MADE A REPLY THERE TOO.
    Last edited by Robert_325; 05-25-2008 at 09:04 PM.

  5. #5
    Henry R is offline New Member
    Join Date
    May 2008
    Posts
    6

    Default My doctor is innocent

    Robert -

    Good advise. I think I will discuss this with the doctor. Just for the record, my doctor did not push the Paxil. He wanted to give me Lunesta because I told him I was having problems sleeping. But I told him my shrink recommended Paxil. She thought it would relax me and help me sleep, and would help my mood and make me more upbeat, even though I do not have depression. Well, the Paxil increased the insomnia. But, on the other hand, as I mentioned above, it did make me feel much better. My shrink thought it would bring me back to normal, and she may be right. I am going to stop taking it because of the side effects I mentioned above. I just wrote this because I do not want my doctor blamed - I pushed the Paxil to him. And my shrink is probably right. The Paxil did help my mood and I would continue to take it if it were not for the side effects.

    Does anyone have any suggestions about another pill that may have Paxil's benefits with less side effects? Trazadone did not help me.

  6. #6
    Robert_325 is offline Retired
    Join Date
    Jul 2007
    Location
    Texas
    Posts
    16,689

    Default

    Henry ... that make complete sense. You can see I just like to make sure people do the right thing. I hate to tell someone to do something without knowing the details. You are doing what's best. And it's a good idea to have both drs know what is happening and both be in on decisions so they do the same things for you and are on the same page. Wellbutrin seems to be a less severe anti-depressant in so much as side effects go. Some do better with Zoloft also. Again, we are all different but you might ask about these. Good luck.
    Last edited by Robert_325; 05-25-2008 at 09:13 PM.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22